One of the more common serotonin reuptake inhibitors (SSRIs), Cipramil is prescribed as a treatment for depression. Sadness happens, but when the low moods are more severe and frequent than what most people occasionally have, there is likely a chemical imbalance in the brain. To treat this imbalance, many psychiatrists will prescribe Cipramil to their patients.
Like with many other psychiatric medications, some risks come along with them. Not only are unpleasant side effects possible, but the risk of dependency is much higher than you may think. If you or a loved one develops a dependency on Cipramil or any other medications containing the active ingredient Citalopram, there is hope. With a support system and solid plan, recovery is possible.
What is Cipramil, and Is it Addictive?
Cipramil and other medications that contain Citalopram are SSRIs and are only available by prescription. Commonly prescribed to treat the symptoms of depression, it can also be used to treat social phobia, panic disorder, alcoholism, premenstrual dysphoric disorder, or eating disorders.
Cipramil can also treat:
- Major depressive disorder
Serotonin reuptake inhibitors work by adjusting serotonin levels in the brain, stabilizing them. For Cipramil to become fully effective, patients must take it consistently for 1-4 weeks. While Cipramil is not addictive as it doesn’t create the euphoric feeling like other drugs, short- and long-term effects can impact those who take the drug.
Many medications are addictive because they give the user feelings of euphoria, but that is not how antidepressants work. Instead, they improve the mood by stabilizing the amount of serotonin that your brain produces. Antidepressants are prescribed frequently because doctors think they’re a safer alternative because they don’t give the boost of euphoria as benzodiazepines do. However, because it is meant to improve the patient’s mood, it isn’t uncommon for people to take a large dose to try to induce the feeling of euphoria.
While addiction is nearly impossible with Cipramil, there are often short- and long-term side effects that can happen while on it, and there are side effects that are possible upon stopping the medication. Therefore, it is important always to follow the instructions of your doctor. If you feel like the medication is not working or giving you side effects that you do not like, always consult your doctor before making any changes on your own.
Side Effects of Cipramil
In general, patients prescribed Cipramil do not deal with severe side effects. However, some can be severe enough to require medical attention.
Short-term side effects could include:
- Joint pain
- Appetite loss
- Dry mouth
- Frequent urination
- Stomach pain
- Changes in libido
- Cold-like symptoms (coughing, sneezing, etc.)
When you speak with your doctor about being prescribed an antidepressant, it is important to let them know every medication, both over the counter and prescription, that you take, even things that you only take occasionally.
The main ingredient in Cipramil is citalopram. This drug can lead to a condition known as serotonin syndrome, especially if combined with St. John’s wort, amphetamines, buspirone, fentanyl, tricyclic antidepressants, tryptophan, tramadol, or lithium.
Serotonin syndrome is when your body produces too much serotonin, generally due to a combination of medications. When your serotonin levels are too low or very inconsistent, this is when depression happens, but you do not want to have the opposite problem, either. If symptoms arise, it is important to seek medical attention immediately, as the condition could become deadly. The most severe symptoms are uneven heartbeat, seizures, passing out, and high fever.
Symptoms of serotonin syndrome include:
- Fast heartbeat
- Severe dizziness
- Nausea or vomiting
- Loss of physical coordination
- Muscle twitches or rigidity
Long-term use of antidepressants can lead to many issues, such as abnormalities in the heart’s rhythm or increased risk of type 2 diabetes. Long-term SSRI use can also experience blood clots due to increased serotonin in the platelets. Because of this, it is recommended that those with preexisting heart conditions speak with their doctor about it before taking it. In addition, while Cipramil is not addictive, withdrawals are another symptom that could occur upon stopping.
Other long-term side-effects can include:
- Chronic weight gain
- Heart attacks
- Cardiovascular damage
- Respiratory issues
Withdrawal Symptoms When Detoxing Off Cipramil
One of the dangers in detoxing from Cipramil, and the withdrawal symptoms associated with cessation, is that it should not be stopped suddenly. Those who feel dependent on Cipramil should discuss their feelings with their medical professional. Stopping Cipramil suddenly can cause the patient to experience feelings of irritability, nausea and vomiting, feelings of dizziness, sudden nightmares, and headache.
One of the more uncommon withdrawal symptoms is a condition called paresthesia. This is a feeling of prickling, tingling, or even itching when there are no other skin conditions to explain the feelings. This feeling often leads to a persistent scratching behavior by the user.
If you feel like you or someone you love may be dependent on Cipramil, the most important thing to do is to let them know that there are treatment options available if they need help and that they are not alone in their feelings of dependence. Many people who become dependent on the effects of a substance have increased success rates when working with a professional medical treatment team.
By working with a local facility with various treatment plans designed for each patient, the chances of long-term recovery and stable sobriety are much greater. The medical staff will create a treatment plan that may incorporate other medications or even behavioral therapy to help the patient manage stressors and triggers in their daily life. This gives them the building blocks to avoid future relapse events and helps them enjoy a longer, healthier life free from substance abuse.
Getting help from a medical professional or an inpatient drug rehab is necessary if you are ready to detox off Cipramil. Reach out to us today if you are ready to detox off Cipramil safely and healthily right now.
Infinite Recovery has sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations for our references. We avoid using tertiary references as our sources. You can learn more about how we source our references by reading our Editorial Policy.
- NPS MedicineWise. Cipramil. NPS MedicineWise. Published November 13, 2020. Accessed June 27, 2022. https://www.nps.org.au/medicine-finder/cipramil-tablets
- Simon LV, Keenaghan M. Serotonin Syndrome. In: StatPearls. StatPearls Publishing; 2022. Accessed June 27, 2022. http://www.ncbi.nlm.nih.gov/books/NBK482377/
- Beran R. Paraesthesia and peripheral neuropathy. Aust Fam Physician. 2015;44(3):92-95.